Louisiana, 2008

Tornadoes and Hail in Louisiana, April 11, 2008

April 11, 2008 · NWS LCH · 7 events in 2 counties and zones

Two tornadoes touched down in Evangeline and St. Landry Parishes, causing minor damages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Two tornadoes touched down in Evangeline and St. Landry Parishes, causing minor damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 11, 9:50 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 11, 9:50 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 AM CDT FRI APR 11 2008

.UPDATE...
LATEST SFC ANALYSIS SHOWS COLD FRONT EXTENDING FM NE LA TO NEAR
FORT POLK AND SW TOWARD GALVESTON BAY. RADAR SHOWS A THIN BAND OF
SHOWERS MARKING THE FRONTAL BOUNDARY...WHICH WILL PROGRESS
EASTWARD TODAY REACHING S CENTRAL LA BY LATE THIS AFTERNOON.
HAVE LOWERED POPS A BIT OVER WRN ZONES THIS MORNING AS SHOWER
ACTIVITY REMAINS GENERALLY NORTH OF I-10 AND WILL BE REACHING WRN
LA WITHIN THE NEXT HOUR OR SO.

REMAINDER OF FCST LOOKS GOOD WITH DRY...PLEASANT AND SEASONABLE
CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS. UPDATED GRIDS AND
ZONES HAVE BEEN SENT.  24

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT FRI APR 11 2008/

DISCUSSION...AGAIN SEEING A RATHER BREEZY NIGHT ACROSS THE
FORECAST AREA...BUT LESS WINDY THAN LAST NIGHT. SOUTHERLIES
CONTINUE TO USHER IN SOME VERY MILD DEEP GULF WARMTH WITH LOWS
CURRENTLY RUNNING IN THE MID 70S...OUR NORMAL HIGH TEMPERATURE FOR
MID APRIL. CHANGES ON THE WAY.

WELL DEFINED COLD FRONT PER REGIONAL RADAR MOSAIC BISECTS ARKANSAS
NORTHEAST TO SOUTHWEST...THEN EXTENDS SOUTHWEST INTO DEEP SOUTH
TEXAS. RADAR SHOWING NARROW BAND OF MAINLY SHOWERS ALONG BOUNDARY
AND LOW LEVEL CONVERGENCE. FRONT EXTENDS FROM VIGOROUS LOW NOW
ADVANCING INTO IOWA.

FRONT TO MOVE ACROSS THE FORECAST AREA TODAY CARRYING WITH IT A FEW
SHOWERS AND THUNDERSTORMS. BOUNDARY SLIDES SOUTHEAST OF THE AREA
OVERNIGHT WITH RAINS ENDING.

WEEKEND SETTING UP TO BE A BEAUTY AS HIGH PRESSURE BECOMES
REESTABLISHED WITH A VERY DRY NORTHERLY FLOW AT THE SURFACE.
TEMPERATURES LOOKING TO BE MORE SEASONABLE. WILL SEE A SECONDARY
SURGE OF DRIER AND COOLER AIR LATE IN THE WEEKEND AS MEAN MID/UPPER
LEVEL TROF AXIS SLIDES EAST OF THE AREA BRINGING A PREDOMINANT
NORTHWEST FLOW THROUGH THE COLUMN. THUS COOLING TREND CONTINUES
INTO THE FIRST FEW DAYS OF THE WORKWEEK. RETURN FLOW NOT SETTING
UP UNTIL THURSDAY.

AVIATION...A COLD FRONT WILL ADVANCE ACROSS THE REGION TODAY
BRINGING WITH IT A FEW SHOWERS AND THUNDERSTORMS. AHEAD OF THE
FRONT STRATOCU WILL PERSIST GENERALLY IN THE MVFR CATEGORY. RAPID
CLEARING WILL OCCUR WITH PASSAGE OF THE FRONT.

MARINE...A COLD FRONT WITH A FEW SHOWERS AND THUNDERSTORMS
POSSIBLE WILL ADVANCE ACROSS THE NORTHWEST GULF THIS AFTERNOON AND
EVENING. A STRONG OFFSHORE FLOW WILL DEVELOP IN ITS WAKE. A
SECONDARY SURGE OF COLD AND DRY AIR SUNDAY WILL MAINTAIN A STRONG
OFFSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  54  75  47 /  20  10   0   0
KBPT  81  56  76  46 /  20  10   0   0
KAEX  78  52  72  42 /  30  10   0   0
KLFT  83  57  73  47 /  50  50   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM FRIDAY TO 1 PM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 11, 4:07 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 AM CDT FRI APR 11 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-121015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
507 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION TODAY. A FEW STORMS MAY REACH SEVERE LIMITS PARTICULARLY
OVER THE ACADIANA AREA. THE STORM PREDICTION CENTER HAS PLACED
ACADIANA IN THE SLIGHT RISK CATEGORY WHICH THEN EXTENDS FURTHER EAST.

RIVER FLOODING CONTINUES ALONG THE SABINE AS A RESULT OF RELEASES
FROM THE TOLEDO DAM RESERVOIR. IMPACTED AREAS INCLUDE DEWEYVILLE
AND BON WEIR.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT TONIGHT AND SATURDAY
MORNING AS A STRONG OFFSHORE FLOW DEVELOPS IN THE WAKE OF A COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE IS EXPECTED TO DOMINATE DURING THIS TIME-FRAME. NO
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Evangeline

When
April 11, 2:27 PM CST to 2:30 PM CST
Where
Evangeline County, 1.66 mi SSE of Chataignier to 4.19 mi ESE of Chataignier
Rating
EF0
Path length
3.39 mi
Path width
50 yd
Continued into
St. Landry, La (LCH)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.547, -92.311

A tornado touched down along St. Julien Road southeast of Chataignier, causing minor roof damage to a few homes, destroying a mobile home when a large tree fell on it, damaging several tins sheds or barns, and either blowing down trees or ripping the tree tops off. The tornado moved east and eventually moves into St. Landry Parish before dissipating.

Tornado, St. Landry

When
April 11, 2:30 PM CST to 2:35 PM CST
Where
St. Landry County, 2.15 mi NNE of Swords to 3.68 mi N of Lawtell
Rating
EF0
Path length
5 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.548, -92.254

The tornado that started in Evangeline Parish continued into St. Landry Parish, damaging a tin roof of a mobile home, and ripping the tops off some trees.

Tornado, St. Landry

When
April 11, 2:40 PM CST to 2:45 PM CST
Where
St. Landry County, 2.98 mi SSW of Plaisance to 0.43 mi N of Nuba
Rating
EF0
Path length
4.14 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
30.580, -92.139

Another tornado touched down in St. Landry Parish. Several large trees were blown over, and in Nuba a house had the front windows broken and part of the tin roof ripped off. Several other homes received minor roof damage.

Hail, St. Landry

When
April 11, 2:42 PM CST
Where
St. Landry County, 0.69 mi N of Nuba
Measured
1.75 in hail
Reported by
Public
Coordinates
30.590, -92.070

Some windshields were broken from the large hail.

Hail, St. Landry

When
April 11, 2:42 PM CST
Where
St. Landry County, 2.26 mi NW of Washington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.620, -92.060

Hail, St. Landry

When
April 11, 2:42 PM CST to 2:50 PM CST
Where
St. Landry County, 2.26 mi NW of Washington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.620, -92.060

Thunderstorm Wind, St. Landry

When
April 11, 2:45 PM CST
Where
St. Landry County, 1.25 mi N of Nuba
Measured
75 kt (86 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.598, -92.070

The rear flank downdraft of the thunderstorm that produced a tornado in Nuba also caused extensive straight-line wind damage north of town. Many trees and power lines were downed along Highway 182 just north of Nuba.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97132, 97134, 97136, 97128, 97129, 97130, 97143.